Utah, 2013Dense Fog in Utah, February 4, 2013
February 4, 2013 · NWS GJT · 1 event in 1 county or zone
Dense fog formed across the area just before sunrise and persisted into the early morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog formed across the area just before sunrise and persisted into the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 4, 4:03 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 4, 4:03 AM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 AM MST MON FEB 4 2013
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 403 AM MST MON FEB 4 2013
AREAS OF FOG DEVELOPED IN THE EASTERN UINTA BASIN AND SOME
WEST-CENTRAL AND SOUTHWEST CO VALLEYS PRIOR TO MIDNIGHT AND BEHIND
AN UPPER DISTURBANCE THAT HAS SINCE EXITED TO OUR SOUTHEAST. DENSE
FOG WAS EARLIER REPORTED AROUND NUCLA/NATURITA AND VERNAL BUT
VISIBILITY HAS SINCE IMPROVED AT THE NUCLA AND VERNAL ASOS SITES.
HOWEVER...SATELLITE FOG PRODUCT STILL SHOWED LOW CLOUDS AND/OR FOG
IN THESE AREAS SO PLAN TO KEEP THE DENSE FOG ADVISORY IN PLACE FOR
THESE LOCATIONS. LOW CLOUDS AND POSSIBLY PATCHY FOG ALSO IN THE
DELTA/MONTROSE AND GUNNISON AREAS.
DRY CONDITIONS SHOULD BE THE RULE THROUGH TUESDAY. AN UPPER JET WAS
PUNCHING INTO B.C. CANADA THIS MORNING WITH WARM ADVECTIVE MID/HIGH
CLOUDS SPILLING DOWN ACROSS ID/WRN WY AND WILL EVENTUALLY SPREAD
INTO NE UT/NW BY SUNRISE. FORECAST SOUNDINGS SHOW HIGHER HUMIDITY
LOWERING INTO THE 700-600 MB LAYER AT HAYDEN LATE TODAY AS A WEAK
WAVE DROPS ACROSS THE AREA...BUT MODEL PRECIPITATION IS SCANT TO
NONE SO WILL KEEP IT OUT OF THE FORECAST. LOW AMPLITUDE RIDGING
SLIDES EAST ACROSS THE FORECAST AREA ON TUESDAY WITH SOME MID/HIGH
LEVEL CLOUDS STILL ACROSS THE NORTH. THE FLOW ALOFT SHIFTS FROM NW
TODAY TO W-SW BY TUESDAY AFTERNOON FOR A BIT WARMER TEMPS TOMORROW
COMPARED TO TODAY.
WITH LITTLE TO FLUSH OUT THE EASTERN UINTA BASIN TODAY...EXPECT LOW
CLOUDS AND AREAS OF FOG TO REDEVELOP THERE AGAIN TONIGHT.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 403 AM MST MON FEB 4 2013
TUESDAY NIGHT AND WEDNESDAY...GENERALLY DRY CONDITIONS ARE
EXPECTED...BUT THE 500 MB RIDGELINE WILL PASS OVERHEAD WED
AFTERNOON AND EVENING AS A WEAK 500 MB SHORTWAVE TROUGH MOVES THRU
THE GREAT BASIN AND OVER THE FORECAST AREA. THE MODELS HAVE
UNDERPLAYED THE LAST FEW OF THESE TROUGHS SO HAVE EDGED THE CLOUD
COVER AND CHANCE OF PCPN UP A BIT FOR BOTH PERIODS.
WED NIGHT AND THURSDAY SHOULD BE DRY...AS A SHORTWAVE RIDGE PASSES
OVERHEAD. THEN THE NEXT STRONG STORM WILL APPROACH AND SW WINDS
ALOFT WILL INCREASE AHEAD OF THIS SYSTEM THURSDAY.
THURSDAY NIGHT THRU SUNDAY...THE MIDRANGE MODELS SEEM TO SLOW DOWN
THE EASTERLY PROGRESSION OF THE NEXT STORM. THE GFS DIGS A STRONG
CLOSED LOW INTO THE WESTERN GREAT BASIN THU NIGHT AND STALLS IT
OVER NEVADA FRI. THE EC DEVELOPS THE LOW FURTHER WEST AND MOVES IT
IN THE WESTERN GREAT BASIN IN THE SAME TIMEFRAME. BOTH MODELS
INCREASE THE SW FLOW AND HIGH CLOUDS OVER THE AREA FRI AND FRI
NIGHT BUT HOLD OFF LOWER CLOUDS AND PRECIP. THE EC IS FASTER THAN
THE GFS AND SPREADS PRECIP ACROSS THE AREA LATE FRI NIGHT AND SAT.
THE EC ALSO BRINGS IN A MORE DISTINCT SURFACE FRONT WITH THE
PRECIP. THE GFS BRINGS IN THE PRECIP SAT. HAVE INCREASE CLOUD
COVER AND CHANCE OF PRECIP ACROSS THE AREA FRI NIGHT AND SAT. BOTH
MODELS ARE SLOW TO MOVE THIS SYSTEM OUT OF THE AREA AS IT GETS CUT
OFF FROM THE GENERAL FLOW AND REMAIN OVER THE AREA THROUGH THE
WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 403 AM MST MON FEB 4 2013
MVFR CIGS SHOULD STAY AT KMTJ AND KGUC THROUGH MID-MORNING BEFORE
IMPROVING TO VFR. KVEL IS CURRENTLY ON THE NORTHERN EDGE OF AN AREA
OF MVFR/IFR CIGS AND FOG...WHICH COULD EXPAND BACK OVER THE KVEL
AIRFIELD AT TIMES THROUGH THE MORNING HOURS. THE EASTERN UINTA BASIN
AND KVEL WILL LIKELY EXPERIENCE SIMILAR LOW CLOUDS/FOG AGAIN TONIGHT.
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THIS AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...DENSE FOG ADVISORY UNTIL 9 AM MST THIS MORNING FOR COZ020.
UT...DENSE FOG ADVISORY UNTIL 9 AM MST THIS MORNING FOR UTZ024.
&&
SHORT TERM...JAD
LONG TERM...CC
AVIATION...JAD
Hazardous weather outlook, Feb 4, 4:07 AM MST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
407 AM MST MON FEB 4 2013
COZ001>014-017>023-UTZ022>025-027>029-051115-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
407 AM MST MON FEB 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FREEZING FOG WILL LOWER VISIBILITY TO LESS THAN 1 MILE IN
THE EASTERN UINTA BASIN AND THE PARADOX VALLEY THIS MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER WEAK WAVE WILL MOVE OVER THE FLATTOPS AND GORE RANGE
WEDNESDAY EVENING BRINGING A SLIGHT CHANCE FOR SOME LIGHT SNOWFALL.
ANOTHER STRONG WINTER SYSTEM WILL BRING MORE SIGNIFICANT
PRECIPITATION TO THE REGION FROM FRIDAY THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JAD/CJC
Dense Fog, Eastern Uinta Basin
- When
- February 4, 5:30 AM MST to 9:15 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Extensive fog was reported around the area, and especially in the late night hours to mid morning hours when visibilities dropped to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, February 4, 201318 events
- Winter Weather in Indiana, February 4, 201311 events
- High Wind in Wyoming, February 4 to 5, 201352 kt wind · 9 events
- Winter Weather in Ohio, February 4, 20138 events
- Winter Storm and Winter Weather in West Virginia, February 4 to 5, 20138 events
- Winter Weather in Ohio, February 4, 20137 events
- Flooding in Illinois, February 4 to 11, 20133 events
- Winter Weather in Maryland, February 4 to 5, 20132 events
- Flooding in Indiana, February 4 to 9, 20132 events
- Heavy Snow in West Virginia, February 4 to 5, 20132 events
- Lake-Effect Snow in New York, February 4, 20131 event
- Heavy Snow in Maryland, February 4 to 5, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484586.